Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 129, NWS North Platte, NE

June 3, 2013Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2013, 7:16 PM MDT for Keith County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2013, 7:16 PM MDT (01:16 UTC)
Expired
Jun 3, 2013, 7:45 PM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:19 PM MDTHAIL 12 Se Lemoyne, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS53 KLBF 040116
SVRLBF
NEC101-040145-
/O.NEW.KLBF.SV.W.0129.130604T0116Z-130604T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM MDT MON JUN 3 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KEITH COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 745 PM MDT

* AT 712 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEMOYNE...
  AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  KEYSTONE AND KINGSLEY DAM.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 97 AND 107.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 131 AND 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 10161 4139 10147 4123 10138 4120 10181
      4131 10185
TIME...MOT...LOC 0116Z 254DEG 22KT 4127 10177

HAIL...1.00IN
WIND...<50MPH

$$

MARTIN
2 follow-up statements
443 
WWUS53 KLBF 040130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT MON JUN 3 2013

NEC101-040145-
/O.CON.KLBF.SV.W.0129.000000T0000Z-130604T0145Z/
KEITH NE-
730 PM MDT MON JUN 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KEITH COUNTY UNTIL 745 PM MDT...

AT 726 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
LEMOYNE...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
KEYSTONE.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 97 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4121 10170 4135 10176 4140 10161 4139 10147
      4123 10138
TIME...MOT...LOC 0130Z 254DEG 22KT 4129 10166

HAIL...1.00IN
WIND...<50MPH

$$

MARTIN
817 
WWUS53 KLBF 040142
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT MON JUN 3 2013

NEC101-040152-
/O.EXP.KLBF.SV.W.0129.000000T0000Z-130604T0145Z/
KEITH NE-
742 PM MDT MON JUN 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KEITH COUNTY
WILL EXPIRE AT 845 PM CDT/745 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4121 10170 4135 10176 4140 10161 4139 10147
      4123 10138
TIME...MOT...LOC 0142Z 254DEG 22KT 4128 10156

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:34 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 3, 5:34 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT MON JUN 3 2013

.SYNOPSIS...
ISSUED AT 258 PM CDT MON JUN 3 2013

VISIBLE SATELLITE IMAGERY SHOWED CUMULUS FORMING IN A LINE (OR TWO)
IN NORTHEAST COLORADO MOVING INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. SATELLITE DERIVED PRODUCT LIFTED INDICES SHOWED MODERATE
INSTABILITY IN SOUTHWEST NEBRASKA...EASTERN COLORADO AND SOUTHWEST
KANSAS. AN ANALYSIS OF THE 19Z MSL DATA SHOWED A SHARP DEWPOINT
GRADIENT ACROSS WESTERN KANSAS AND EASTERN COLORADO IN WHICH
DEWPOINTS GO FROM 50S IN WESTERN KANSAS AND WESTERN NEBRASKA TO 20S
IN EASTERN WYOMING AND EASTERN COLORADO. LOW PRESSURE WAS CENTERED
IN NORTHEAST COLORADO NEAR DENVER AND SOUTHEAST COLORADO NORTHWEST
OF LAMAR. THERE WAS A WEAK WARM FRONT ACROSS SOUTHERN SOUTH DAKOTA
INTO NORTHWEST NEBRASKA AND ANOTHER BOUNDARY ACROSS WESTERN SOUTH
DAKOTA ACROSS NORTHWEST NEBRASKA TO EASTERN WYOMING. THE LATTER
BOUNDARY HAD SOME...APPARENTLY HIGH BASED...CUMULIFORM CLOUDS ALONG
IT. IN WATER VAPOR IMAGERY...A STRONG BAROCLINIC REGION WAS
INDICATED ACROSS THE WESTERN DAKOTAS...NORTHWEST NEBRASKA AND
EASTERN WYOMING EXTENDING FROM A MATURING CYCLONE OVER CENTRAL
MONTANA WHICH WAS ASSOCIATED WITH A SURFACE LOW.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 258 PM CDT MON JUN 3 2013

CONVECTION CHANCES TO HEADLINE THE SHORT TERM DISCUSSION.  NEAR TERM
MODEL GUIDANCE CONTINUES TO SUPPORT THE DEVELOPMENT OF STORMS ALONG
AND NEAR THE DEVELOPING SURFACE LOW/INVERTED TROUGH LATE THIS
AFTERNOON INTO THIS EVENING.  THAT BEING SAID...A SUBSTANTIAL CAP
REMAINS ACROSS MUCH OF THE CWA...THUS STORMS MAY NOT BEGIN TO REALLY
GET GOING UNTIL AFTER STRONGER LARGE SCALE FORCING FOR ASCENT
/ASSOCIATED WITH THE NORTHERN PLAINS UPPER LOW/ ARRIVES.  THERE IS
AN AREA OF AGITATED CU DEVELOPING ACROSS EAST AND NORTH CENTRAL
COLORADO...BUT THUS FAR HAVE STRUGGLED TO FULLY DEVELOP AS TD/T
SPREADS IN SOME CASES ARE GREATER THAN 50F.  CURRENT THINKING IS AS
THE CHALLENGED DEVELOPMENT WORKS EAST INTO A MORE FAVORABLE
ENVIRONMENT...STORMS COULD DEVELOP.  MESOANALYSIS FROM WESTERN
NEBRASKA DOES SUPPORT A MENTION OF SEVERE AS 30-40KTS OF 0-6KM
EFFECTIVE SHEAR RESIDES AND SBCAPE EXCEEDS 1.0KJ/KG.  WITH THE
PROSPECTS OF INCREASINGLY STEEP LOW AND MID LEVEL LAPSE RATES LATE
THIS AFTERNOON...SEVERE HAIL WOULD BE POSSIBLE ALONG WITH GUSTY
DOWNBURST WINDS.  THEREAFTER...CONVECTION CHANCES BECOME MORE
UNCERTAIN...BUT MOST NEAR TERM SOLUTIONS AGREE THAT A COMPLEX WILL
CONGEAL AND SPREAD EAST ALONG AN ADVANCING COLD FRONT ENCOMPASSING
MUCH OF THE FORECAST AREA OVERNIGHT.  PREVIOUS FORECASTS HAVE THIS
HANDLED WELL...THUS LITTLE CHANGE TO THE FORECAST FOR NOW.
OTHERWISE CAA BEHIND THE FRONT WILL LIMIT HIGHS SOME ON
TUESDAY...WITH TEMPERATURES SOME 10 DEGREES COOLER THAN TODAY.
PRECIPITATION MAY LINGER A BIT ACROSS NORTH CENTRAL NEBRASKA EARLY
ON TUESDAY...WHICH MAY SLIGHTLY LIMIT TEMPERATURES FURTHER.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 258 PM CDT MON JUN 3 2013

A RIDGE BUILDING OVER THE SOUTHWEST U.S. WILL BRING FAST NORTHWEST
FLOW TO THE CENTRAL AND NORTHERN PLAINS RESULTING IN THE
CONTINUATION OF A FAIRLY ACTIVE PATTERN THROUGH THIS WEEKEND AND
INTO EARLY NEXT WEEK.

AS THE FRONT STALLS ACROSS KANSAS...RETURN FLOW LIFTS UP ACROSS
WESTERN NEBRASKA IN THE 300-305K ISENTROPIC LAYER. THE AIR BEING
FORCED IS EXPECTED TO BE NEARLY SATURATED AND FOLDING IN THE THETA-E
FIELDS WOULD INDICATE ELEVATED INSTABILITY. CONFIDENCE IS FAIRLY
HIGH THAT MUCH OF SOUTH CENTRAL THROUGH WESTERN NEBRASKA WILL HAVE
RAINFALL TUESDAY NIGHT AFTER MIDNIGHT THROUGH LATE MORNING. WITH
ELEVATED INSTABILITY (THETA-E FOLDING AND ELEVATED LIFTED INDICES
-2C TO -4C)...THUNDERSTORMS CAN BE EXPECTED. THE FRONT THEN SAGS
FARTHER SOUTH INTO EAST-CENTRAL THROUGH SOUTHWEST KANSAS AFTER
18Z...THUS SHIFTING PRECIPITATION CHANCES SOUTHWARD AND EASTWARD
WITH IT.

WITH THE FRONT WELL INTO SOUTHERN KANSAS WEDNESDAY NIGHT AND
THURSDAY...WEATHER SHOULD BE FAIRLY QUIET. RETURN FLOW ON THE HIGH
PLAINS WILL BRING WARMER TEMPERATURES TO WESTERN NEBRASKA.

A FRONT FORMING ON THE HIGH PLAINS OF WYOMING AND COLORADO THURSDAY
NIGHT WILL BEGIN TO CROSS WESTERN NEBRASKA FRIDAY NIGHT AND SATURDAY
WILL BRING ANOTHER CHANCE OF PRECIPITATION FOR NEXT WEEKEND. THE
FRONT IS EXPECTED TO PUSH THROUGH WESTERN AND CENTRAL NEBRASKA
SATURDAY AND THEN BECOME QUASI-STATIONARY ACROSS KANSAS SUNDAY
EVENING. THAT SCENARIO WOULD CONTINUE CHANCES OF THUNDERSTORMS
THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 631 PM CDT MON JUN 3 2013

THE RUC SUGGESTS A BELT OF MVFR CIGS DEVELOPING AFTER 06Z TONIGHT
AND DISSIPATING AROUND 18Z TUESDAY. THE STRATUS WOULD DEVELOP IN
THE NORTH AND SPREAD SOUTH AND EAST.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WEST AND MOVE EAST OVERNIGHT. VFR IS EXPECTED ALL AREAS AFTER 18Z
TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...JACOBS
LONG TERM...SPRINGER
AVIATION...CDC
Hazardous weather outlook, Jun 3, 2:30 PM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON JUN 3 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT MON JUN 3 2013 /230 PM MDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE OUTLOOK AREA. SHEAR PROFILES AND
INSTABILITY IN THE ATMOSPHERE ARE CONDUCIVE FOR SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. IN
ADDITION...FREQUENT LIGHTNING WILL BE POSSIBLE. AT THIS TIME
STORMS LOOK TO DEVELOP ACROSS WESTERN AND SOUTHWEST NEBRASKA LATE THIS
AFTERNOON AND MOVE INTO THE SANDHILLS REGION AND NORTH CENTRAL
NEBRASKA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WESTERN NEBRASKA WILL REMAIN IN AN ACTIVE WEATHER PATTERN THIS
WEEK WITH THUNDERSTORMS IN THE FORECAST NEARLY EVERY DAY. AT THIS
TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.  SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 3, 6:13 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT MON JUN 3 2013

NEZ057-040100-
KEITH NE-
613 PM MDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH COUNTY UNTIL 700 PM
MDT...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG SPRINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGALLALA...
  BRULE...
  LEMOYNE...
  LAKE VIEW CAMPGROUND...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 131.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 85 AND 92.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 128 AND 136.

MARTIN
Special weather statement, Jun 3, 7:01 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT MON JUN 3 2013

NEZ056-040130-
DEUEL NE-
701 PM MDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL COUNTY UNTIL 730 PM MDT...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CHAPPELL...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG SPRINGS...
  BARTON...
  GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 83 AND 108.

MARTIN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:12 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith48 min
Jun 3, 7:22 PM MDTSevere Thunderstorm WarningLBFKeith53 min
Jun 3, 7:32 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 3, 7:50 PM MDTSevere Thunderstorm WarningLBFLincoln25 min
Jun 3, 7:59 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas46 min
Jun 3, 8:12 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha48 min
Jun 3, 8:50 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas25 min
Jun 3, 8:53 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.